Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 22, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 5, 2018, 3:00 PM EDT for Harlan County, Leslie County, Kentucky. It was in force for 30 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2018, 3:00 PM EDT (19:00 UTC)
- Expired
- May 5, 2018, 3:30 PM EDT
- In force
- 30 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Harlan County, KY, Leslie County, KY
The radar
The Jackson,KY radar (KJKL), 78 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 3:04 PM EDT | HAIL 2.5 | 3 Wnw Harlan, KY | TIME ESTIMATED BY RADAR. IMAGE OBTAINED THROUGH SOCIAL MEDIA. |
| May 5, 3:10 PM EDT | HAIL 1.75 | 3 Wnw Harlan, KY | REPORT ON SOCIAL MEDIA |
| May 5, 3:12 PM EDT | HAIL 1 | Baxter, KY | |
| May 5, 3:12 PM EDT | HAIL 1.75 | Baxter, KY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.0 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1619 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
288
WUUS53 KJKL 051900
SVRJKL
KYC095-131-051930-
/O.NEW.KJKL.SV.W.0022.180505T1900Z-180505T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
300 PM EDT SAT MAY 5 2018
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Northwestern Harlan County in southeastern Kentucky...
Southeastern Leslie County in southeastern Kentucky...
* Until 330 PM EDT
* At 300 PM EDT, a severe thunderstorm was located over Tacky Town,
or 7 miles west of Harlan, moving northeast at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Harlan, Loyall, Wallins Creek, Warbranch, Rosspoint, Bledsoe, Big
Laurel, Baxter, Mozelle, Pine Mountain, Coldiron, Chappell, Tacky
Town, Saylor, Tremont, Putney, Spruce Pine, Napier and Nolansburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3684 8349 3685 8348 3687 8350 3689 8349
3690 8351 3691 8349 3692 8350 3709 8335
3694 8313 3680 8344
TIME...MOT...LOC 1900Z 228DEG 24KT 3687 8344
HAIL...1.00IN
WIND...<50MPH
$$
RAY2 follow-up statements
668 WWUS53 KJKL 051916 SVSJKL Severe Weather Statement National Weather Service JACKSON KY 316 PM EDT SAT MAY 5 2018 KYC095-131-051930- /O.CON.KJKL.SV.W.0022.000000T0000Z-180505T1930Z/ Harlan KY-Leslie KY- 316 PM EDT SAT MAY 5 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT FOR NORTHWESTERN HARLAN AND SOUTHEASTERN LESLIE COUNTIES... At 315 PM EDT, a severe thunderstorm was located over Bledsoe, or near Harlan, moving northeast at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. There was a report of 1 inch hail in Baxter in Harlan County. Locations impacted include... Harlan, Loyall, Rosspoint, Bledsoe, Big Laurel, Baxter, Mozelle, Pine Mountain, Chappell, Putney, Spruce Pine, Napier and Nolansburg. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3694 8347 3709 8335 3694 8313 3684 8335 TIME...MOT...LOC 1915Z 228DEG 24KT 3694 8335 HAIL...1.00IN WIND...<50MPH $$ RAY
681
WWUS53 KJKL 051927
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
327 PM EDT SAT MAY 5 2018
KYC095-131-051936-
/O.EXP.KJKL.SV.W.0022.000000T0000Z-180505T1930Z/
Harlan KY-Leslie KY-
327 PM EDT SAT MAY 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HARLAN AND
SOUTHEASTERN LESLIE COUNTIES WILL EXPIRE AT 330 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 3694 8347 3709 8335 3694 8313 3684 8335
TIME...MOT...LOC 1926Z 228DEG 24KT 3698 8330
$$
RAYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:00 PM EDT, 1 hour earlier.
Area forecast discussion, May 5, 2:00 PM EDT, 1 hour before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 200 PM EDT Sat May 5 2018 .UPDATE... Issued at 140 PM EDT SAT MAY 5 2018 Did an update to fine tune the PoPs and Wx through the rest of the afternoon and into the evening. The earlier thoughts still hold for more isolated convection in the east through late afternoon with more activity moving in from the southwest toward evening. Also updated the T and Td grids per the latest obs and trends. These have been sent to the NDFD and web servers. UPDATE Issued at 1055 AM EDT SAT MAY 5 2018 14z sfc analysis shows a fairly broad area of low pressure slowly moving over eastern Kentucky late this morning. This resulted in morning showers and patchy fog along with overcast conditions. Now the showers have broken up and become more scattered over the JKL CWA while continuing more steady to the west along with a few embedded thunderstorms. The latest HRRR and NAM12 solutions have a lull in the activity over our area for several hours into the afternoon before the convection returns from southwest to northeast. Depending on how much instability can build we could see some strong storms with locally heavy rainfall in the eastern sections of the CWA later this afternoon given the decent mid level lapse rates and some veering winds with height in the progged soundings. Have redrawn the PoP and Wx forecast into the evening with these thoughts, and model scenarios, in mind. Did also add in the latest obs and trends to the T and Td grids where the values are about the same at each reporting site given the nearly saturated low levels. Low 60s are found to the northwest with mid to upper 60s reported in the southeast. Winds are relatively light and variable throughout the area and will remain that way - outside of any thunderstorm - into the evening. These updated grids have been sent to the NDFD and web servers. A ZFP update is forthcoming, as well. UPDATE Issued at 759 AM EDT SAT MAY 5 2018 Showers have filled in across the area, with a little thunder leftover in the far east. Have freshened up the POPs through this morning according to the latest radar and HRRR trends. This will keep likely or higher POPs going for all but the southeast through this morning, before convection fills in across the entire area into this afternoon. && .SHORT TERM...(Today through Sunday) Issued at 359 AM EDT SAT MAY 5 2018 The latest surface map features a stalling cool front aligned near the I-64 corridor. Scattered showers, along with some isolated thunderstorms have been ongoing along and south of the front, with the best cluster of storms currently located across south central Kentucky. These will likely brush portions of our western CWA through dawn as they advance to the east, but should weaken somewhat as they move into our area. Aloft, a short wave trough is rotating towards the Arklatex region. A wet 24 hours will be in store for eastern Kentucky, as the short wave trough continues to the east and deepens as it moves into the central and southern Appalachians by tonight. This will allow for a developing wave of low pressure at the surface, which will pass through eastern Kentucky late tonight. Widespread showers will move into our area today, along with scattered thunderstorms at times. Model guidance suggests the potential for some isolated strong thunderstorms along and south of the Hal Rogers Parkway and Highway 80 corridors this afternoon, as shear increases out ahead of the approaching surface and upper level wave later today. Instability will be the main question, as clouds will be prevalent. Showers will continue into tonight as the surface and upper level wave move across our area. Thunder chances will be diminishing by early evening, with decreasing instability. Rainfall totals by Sunday morning could range in the 1 to 2 inch range. Showers will diminish from west to east Sunday morning, as the low pulls away. POP chances will then increase from the northwest late in the day, as another cold front approaches the area. Temperatures will trend towards more seasonable readings through the weekend. .LONG TERM...(Sunday night through Friday) Issued at 359 AM EDT SAT MAY 5 2018 A progressive and active pattern is expected in the long term period. The best chances of precipitation will be with two upper level short waves Sunday night into Monday and the next one Thursday. The end of the period there remains quite a bit of divergence in the model solutions leading to a lower confidence forecast by Friday. The first upper level feature on Sunday night into Monday will be accompanied by a weakening surface cold front diving south across the Ohio Valley. The GFS seems to be on the higher side of instability Monday afternoon and therefore kept afternoon thunder in the slight range at this point. These storms would not be organized due to the lack of shear withing the environment. A weak surface trough in the east will keep some convection in the forecast for Tuesday, but the lack of instability will keep this all rain showers. The best chance of the dry day for the period will be Wednesday, as weak upper level ridging develops between systems. That said, some of the soundings would suggest only a few diurnally driven cumulus clouds at best given the drier low levels. The next upper level wave and weak upper level divergence should be enough to kick off another chance of showers and mainly afternoon thunderstorms by Thursday. There is a little better shear forecast across the region which could lead to isolated more organized thunderstorms Thursday afternoon. This surface boundary will become more diffuse and linger across the Ohio Valley into Friday. This will keep chances of showers and afternoon thunderstorms going into the end of the week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) ISSUED AT 200 PM EDT SAT MAY 5 2018 Scattered to numerous showers, and eventual thunderstorms, will keep ceilings/visibilities generally around MVFR for much of the rest of the afternoon and evening. Pockets of IFR will develop as well during this time. Later tonight, cigs and vis will lower to IFR or worse with steadier rains as the sfc low slides past. Look for some improvement in the cigs and vis as the rain comes to an end Sunday morning from southwest to northeast. Winds will remain light and variable through the period - away from any thunderstorm. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GREIF SHORT TERM...GEOGERIAN LONG TERM...DJ AVIATION...GREIF
Hazardous weather outlook, May 5, 4:46 AM EDT, 10 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 446 AM EDT Sat May 5 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061200- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 446 AM EDT Sat May 5 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms will be possible at times through this evening. Minor flooding of low lying will be possible at any locations that see repeated rounds of thunderstorms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible at times for portions of eastern Kentucky Sunday through Monday, as well as Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GEOGERIAN/DJ
In the hours before
Special weather statement, May 5, 2:50 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service JACKSON KY
250 PM EDT SAT MAY 5 2018
KYZ087-088-117-051930-
Bell-Harlan-Leslie-
250 PM EDT SAT MAY 5 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL HARLAN...
NORTHEASTERN BELL AND SOUTHWESTERN LESLIE COUNTIES THROUGH 330 PM
EDT...
At 250 PM EDT, a strong thunderstorm was located over Stony Fork
Junction, or 10 miles northeast of Pineville, moving northeast at 15
mph.
Half inch hail is possible with this storm.
Locations impacted include...
Loyall, Wallins Creek, Sandy Fork, Bledsoe, Coldiron, Beverly, Stony
Fork Junction, Black Snake, Field, Tacky Town, Saylor, Blanche, Cary,
Rella, Blackmont, Balkan, Warbranch, Baxter, Roark and Miracle.
LAT...LON 3679 8368 3690 8361 3691 8358 3693 8357
3694 8358 3695 8358 3694 8351 3700 8352
3701 8351 3703 8352 3688 8329 3672 8353
TIME...MOT...LOC 1850Z 218DEG 14KT 3682 8352
RAYSpecial weather statement, May 5, 2:53 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service JACKSON KY
253 PM EDT SAT MAY 5 2018
KYZ115-117-051930-
Perry-Leslie-
253 PM EDT SAT MAY 5 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LESLIE AND
SOUTHEASTERN PERRY COUNTIES THROUGH 330 PM EDT...
At 252 PM EDT, a strong thunderstorm was located over Cutshin, or 9
miles southeast of Hyden, moving northeast at 15 mph.
Pea size hail is possible with this storm.
Locations impacted include...
Hazard, Yeaddiss, Big Fork, Cinda, Viper, Smilax, Daley, Big Rock,
Diablock, Causey, Jeff, Daisy, Cornettsville, Cutshin and Frew.
LAT...LON 3705 8333 3728 8322 3718 8302 3715 8304
3701 8323
TIME...MOT...LOC 1852Z 218DEG 14KT 3709 8324
RAYThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 5:04 AM EDT | Special Weather Statement | JKL | Jackson, Rockcastle | 26 min |
| May 5, 2:50 PM EDT | Special Weather Statement | JKL | Harlan | 40 min |
| May 5, 2:53 PM EDT | Special Weather Statement | JKL | Perry | 37 min |
| May 5, 3:10 PM EDT | Special Weather Statement | JKL | Knott | 35 min |
| May 5, 3:53 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Letcher, Pike | 37 min |
| May 5, 4:12 PM EDT | Severe Thunderstorm Warning | JKL | Wayne | 48 min |
| May 5, 4:30 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 46 min |
| May 5, 4:47 PM EDT | Special Weather Statement | JKL | Pike | 43 min |
| May 5, 4:53 PM EDT | Special Weather Statement | JKL | Pulaski | 52 min |
| May 5, 4:55 PM EDT | Special Weather Statement | JKL | Knox | 65 min |
| May 5, 5:00 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Wayne | 45 min |
| May 5, 5:47 PM EDT | Special Weather Statement | JKL | Rockcastle | 28 min |
| May 5, 6:16 PM EDT | Special Weather Statement | JKL | Bell, Jackson, Knox, Laurel, Rockcastle | 44 min |
| May 5, 7:32 PM EDT | Special Weather Statement | JKL | Breathitt | 43 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.